West Virginia, 2003

Flood in West Virginia, September 19, 2003

September 19, 2003 · NWS PBZ · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 19, 8:51 AM EST, 2 hours 9 minutes earlier.

Area forecast discussion, Sep 19, 8:51 AM EST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
951 AM EDT FRI SEP 19 2003

PLAN ON DROPPING FFA AND WIND ADVS/WARNINGS AT 10AM ZONE ISSUANCE AS
REMNANTS OF ISABEL CNTR JUST N OF PIT ATTM AND HEADING NNWD AND WILL
CONT WEAKENING. STILL LGT PRECIP TO HANG ON THRU AFTN HRS IN ISABLE
WAKE BFR FRONT IN INDIANA SWINGS THRU FROM WEST LTE IN DAY.
KUDOS TO HPC FOR EXCELLENT PRECIP PROJECTIONS ON THRS FOR ISABELS
REMNANTS...RAINFALL AMTNS GNLY 1-2 INCHES...SOME 3-4 IN FAR SE RDG
CNTYS. HI PRES TO WORK IN FOR FINE WKND.

.PBZ...
MD...NONE.

OH...NONE.

PA...NONE.

WV...NONE.
Hazardous weather outlook, Sep 19, 5:24 AM EST, 5 hours 36 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-191200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
505 AM EDT FRI SEP 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

A FLOOD WATCH IS IN EFFECT UNTIL NOON.  RAINFALL FROM THE REMNANTS
OF HURRICANE ISABEL WILL CAUSE RISES ON AREA STREAMS...CREEKS...AND
RIVERS.  ONCE THE STORM MOVES TO THE NORTH OF THE REGION BY THIS
EVENING...RAINFALL WILL COME TO AN END.  A WIND ADVISORY IS
IN EFFECT FOR A MAJORITY OF WESTERN PENNSYLVANIA UNTIL NOON. WIND
GUSTS WILL REACH 40 MPH.  OVER THE MOUNTAIN COUNTIES OF GARRETT
COUNTY MARYLAND...PRESTON AND TUCKER COUNTIES IN WEST
VIRGINIA...WESTMORELAND...FAYETTE...INDIANA...AND JEFFERSON COUNTIES
IN PENNSYLVANIA...WINDS WILL STILL GUST UP TO 50 MPH AND A HIGH WIND
WARNING IS IN PLACE UNTIL NOON.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY.

In the hours before

Local storm report, Sep 19, 5:02 AM EST, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
602 AM EDT FRI SEP 19 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 AM    HOMER CITY                PA   WIND DAMAGE
09/19/03   INDIANA                        TREES AND POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT

0445 AM    OAKLAND                   MD   FLASH FLOODS
09/19/03   GARRETT                        NUMEROUS ROADS FLOODED.
                                          STREAMS AND CREEKS OUT OF
                                          THEIR BANKS. REPORTED BY
                                          LAW ENFORCEMENT

Event by event

1 flood. Local standard time, as filed.

Flood, Preston

When
September 19, 11:00 AM EST to 4:00 PM EST
Where
Preston forecast zone
Reported by
PARK/FOREST SERVICE

Remnants of Hurricane Isabel dumped nearly 4 inches of rain on the headwaters of the Cheat River. At Rowlesburg, the Cheat River rose from 4 ft at 630 AM EDT on the 19th to flood stage, which is 16 ft, at Noon. It crested at 16.8 ft at 1 PM EDT, and fell below flood stage by 5 PM EDT. Numerous small streams and roads were flooded in Preston and Tucker County in WV, as well as Garrett County MD.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2003Every state in 2003This day in weather historyWarnings in West Virginia, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374980.